Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Charleston, SC

June 27, 2018Bryan County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 2018, 4:42 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 4:42 PM EDT (20:42 UTC)
Expired
Jun 27, 2018, 5:45 PM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bryan County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:03 PM EDTTSTM WND DMG3 Se Richmond Hill, GABROADCAST MEDIA REPORTED VINYL CEILING MATERIAL BLOWN OFF A PORCH ROOF ALONG GA HWY 144 NEAR CHARLIES RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS52 KCHS 272042
SVRCHS
GAC029-179-272145-
/O.NEW.KCHS.SV.W.0039.180627T2042Z-180627T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
442 PM EDT WED JUN 27 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Liberty County in southeastern Georgia...

* Until 545 PM EDT.

* At 442 PM EDT, a severe thunderstorm was located 8 miles southeast
  of Richmond Hill, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Richmond Hill, Riceboro, Belfast, Halfmoon Landing, St. Catherines
  Island, Keller and Sunbury.

This warning includes I-95 in Georgia between mile markers 73 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3164 8123 3165 8129 3180 8154 3198 8131
      3192 8126 3191 8126 3191 8124 3189 8124
      3191 8122 3189 8122 3189 8120 3185 8114
      3179 8118 3179 8116 3176 8118 3171 8116
      3171 8113 3173 8111 3158 8115
TIME...MOT...LOC 2042Z 208DEG 6KT 3183 8122 

HAIL...0.88IN
WIND...60MPH
 
$$

NED
3 follow-up statements
509 
WWUS52 KCHS 272105
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
505 PM EDT WED JUN 27 2018

GAC029-179-272145-
/O.CON.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Bryan GA-Liberty GA-
505 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BRYAN AND LIBERTY COUNTIES...

At 505 PM EDT, a severe thunderstorm was located 14 miles southeast
of Richmond Hill, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Richmond Hill, Riceboro, Belfast, Halfmoon Landing, St. Catherines
Island, Keller and Sunbury.

This warning includes I-95 in Georgia between mile markers 73 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3164 8123 3165 8129 3180 8154 3198 8131
      3192 8126 3191 8126 3191 8124 3189 8124
      3191 8122 3189 8122 3189 8120 3185 8114
      3179 8118 3179 8116 3176 8118 3171 8116
      3171 8113 3173 8111 3158 8115
TIME...MOT...LOC 2105Z 348DEG 7KT 3175 8119 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
030 
WWUS52 KCHS 272136
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
536 PM EDT WED JUN 27 2018

GAC029-272146-
/O.CAN.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Bryan GA-
536 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3164 8123 3165 8126 3166 8131 3176 8147
      3181 8134 3177 8127 3175 8126 3174 8121
      3173 8121 3171 8117 3171 8113 3173 8111
      3158 8115
TIME...MOT...LOC 2136Z 010DEG 17KT 3164 8121 

$$

GAC179-272145-
/O.CON.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Liberty GA-
536 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR LIBERTY COUNTY...

At 536 PM EDT, a severe thunderstorm was located 21 miles south of
Richmond Hill, moving south at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Riceboro, Halfmoon Landing, Sunbury and St. Catherines Island. 

This warning includes I-95 in Georgia between mile markers 73 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3164 8123 3165 8126 3166 8131 3176 8147
      3181 8134 3177 8127 3175 8126 3174 8121
      3173 8121 3171 8117 3171 8113 3173 8111
      3158 8115
TIME...MOT...LOC 2136Z 010DEG 17KT 3164 8121 

HAIL...0.75IN
WIND...60MPH
 
$$

NED
061 
WWUS52 KCHS 272141
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
541 PM EDT WED JUN 27 2018

GAC179-272151-
/O.EXP.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Liberty GA-
541 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY COUNTY WILL EXPIRE AT
545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3164 8123 3165 8126 3166 8131 3176 8147
      3181 8134 3177 8127 3175 8126 3174 8121
      3173 8121 3171 8117 3171 8113 3173 8111
      3158 8115
TIME...MOT...LOC 2141Z 208DEG 6KT 3164 8121 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:10 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 27, 4:10 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
410 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A stationary front will dissipate over the area through this
evening. A trough of low pressure will then linger over or near
the area into next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection is beginning to develop along the sea breeze and along
a residual, west-east oriented outflow boundary draped across
Southeast Georgia. Coverage will gradually increase through the
late afternoon as boundary collisions occur and instability
builds. 0-6km bulk shear is weak, but both HCAPE and DCAPE will
be sufficient to support damaging winds and marginally severe
hail, especially where updrafts are enhanced along mesoscale
boundary collisions. High resolution data are similar in showing
convection organizing over the South Carolina Upstate and
Midlands ahead of shortwave energy embedded in the northwest
flow aloft. Shear is progged to be stronger in this region--on
the order of 15-20 kt--so some sort of southeastward propagating
mesoscale convective complex (MCS) could evolve over time. It
is unclear whether this complex will reach into southern South
Carolina later this evening as instability should be dwindling
due to convective overturning and loss of insolation, so this
will have to be carefully monitored, especially if extensive
overturning does not occur. 30-50% pops will be held through the
evening hours with rain-free conditions overnight. It will
remain warm and muggy with lows ranging from the mid 70s inland
to the upper 70s/near 80 at the beaches and Downtown Charleston.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: Aloft, a mid/upper lvl ridge positioned over the Southeast
and Gulf of Mexico with give way to a trough of low pressure digging
over the Central United States. At the sfc, a weak trough of low
pressure is anticipated to develop over the Midlands/Upstate region
as the leading edge of a h5 shortwave pushes toward the area
during the afternoon and evening hours. Ahead of this feature,
sfc winds should remain west/southwest, suggesting precip will
hold off until mid afternoon hours while temps approach the mid
90s away from the coast. The combination of heat and moisture
could support heat index values around 105-108 degrees over
much of the area until precip occurs. For this reason, a Heat
Advisory could be necessary for most areas during the afternoon
into perhaps early evening hours. Relief from the heat should
come in the form of showers and thunderstorms starting mid/late
afternoon as convection upstream cold pools and shifts toward
inland areas later in the day. A few of these thunderstorms
could be strong and/or severe as they enter the area given
favorable instability. The main hazards would be strong winds
and brief heavy rainfall. Activity should slowly wane overnight,
with most activity shifting south over parts of Southeast
Georgia late. Temps will remain mild, only dipping into the
mid/upper 70s.

Friday and Saturday: Conditions will become more typical of a
summertime pattern this weekend, remaining hot and humid as large
scale ridging returns aloft while a weak trough of low pressure
lingers over or near the Southeast United States. At this time,
guidance suggests the focus of convective activity to remain over
parts of Southeast Georgia Friday morning into early afternoon where
h5 shortwave energy lingers, before activity possibly builds north
along the seabreeze into parts of Southeast South Carolina Friday
afternoon. On Saturday, moisture levels are even higher, with some
guidance suggesting PWATs as high as 2.25-2.50 inches over parts of
Southeast Georgia. For this reason, highest chances of precip will
remain in the forecast over Southeast Georgia through Saturday, but
all areas could see some showers and thunderstorms during peak
heating. Overall high temps should peak in the low/mid 90s, warmest
on Friday. Overnight lows should remain mild, ranging in the
mid/upper 70s. The combination of heat and moisture will once
again produce heat index values around 105 degrees for most
areas Friday afternoon and potentially for locations well
inland on Saturday. Conditions could warrant additional Heat
Advisories during afternoon hours.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The area will generally be under control of strong mid level ridging
that covers a good portion of the eastern states, while a mid level
low develops E of Bermuda and slowly retrogrades W through the
middle of next week. The inland trough is still evident, while the
sub-tropical ridge remains off to the SE and S. Given the lack of
upper air support, convection will develop as a result of the sea
breeze, the proximity to the inland trough and the typical meso-
scale boundaries that take shape. Because of this we have nothing
more than scattered PoP through the period. H8 temps of 18-19C will
support max temps at least of 90-95F. There is little to no chance
of Heat Advisories, since our criteria for their issuance changes to
110F beginning July 1st.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Probabilities are increasing that both KCHS and KSAV will see
tstm impacts this afternoon. Window for impacts look greatest
19-21z at KCHS and 22-01z at KSAV. Will limit conditions to MVFR
for now in TEMPO groups as tstm intensity will be augmented by
mesoscale influences, but lower conditions are possible. Gusty
winds and frequent cloud-to-ground lightning will also be
possible. Amendments are certain as convective trends become
more apparent. A secondary area of shower/tstms could approach
KCHS later this evening, but anticipate this activity will
dissipate prior to reaching the terminal as extensive convective
overturning with this afternoon's convection should limit
instability. Once tstms diminish, VFR conditions will prevail.

Extended Aviation Outlook: Temporary flight restrictions are
possible each afternoon into the weekend due to scattered showers
and thunderstorms.

&&

.MARINE...
Tonight: Could see tstms move off portions of the coast later
this afternoon/evening. These storms could pose a risk for
mariners with gusty winds, cloud-to-water lightning and low
vsbys. Otherwise, winds will veer to the southwest overnight
with speeds 15 kt or less with seas 2-3 ft.

Thursday through Monday: Winds/seas are expected to remain well
below Small Craft Advisory levels. The local waters will be situated
between sub-tropical ridging to the south and southeast while a sfc
trough remains inland. Even with a local sea breeze influence,
south/southwest winds should only peak around 15 kt. Weak swell
should also contribute to seas no higher than 2-3 ft during the
period. Given a weak gradient each morning Friday through Monday,
conditions might support a risk for isolated waterspouts. Also,
mariners are advised to remain alert for isolated to scattered
showers/t-storms through early next week.

&&

.CLIMATE...
Record High Min Temp for June 28:
KCHS: 78/2013

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...ST
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/ST
MARINE...DPB/ST
CLIMATE...
Hazardous weather outlook, Jun 27, 9:42 AM EDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
942 AM EDT Wed Jun 27 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-281345-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
942 AM EDT Wed Jun 27 2018

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Scattered showers and thunderstorms will
develop across the region this afternoon and linger into the evening
hours. A few of these thunderstorms could become severe with damaging
winds, marginally severe hail and frequent cloud to ground lightning.
Locally heavy rainfall capable of producing minor flooding of low
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will be the greatest between 1 pm and 8 pm.

Residents and visitors should remain weather aware throughout the
day. Be prepared to take action should threatening weather approach
or if a warning is issued for your area. Stay tuned to NOAA Weather
Radio All Hazards, TV or your local news source for the latest
information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat: The combination of temperatures and humidity could
lead to heat indices reaching 105 degrees or higher across the
entire area Thursday through Saturday. Thus, Heat Advisories will be
possible each day. NOTE: Our local Heat Advisory criteria changes to
110 degrees beginning Sunday July 1.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-281345-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
942 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-281345-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
942 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Strong Thunderstorms: Isolated to scattered showers and
thunderstorms could impact the coastal waters this afternoon and
evening. A few of these thunderstorms will be capable of producing
wind gusts in excess of 35 kt, frequent cloud to water lightning and
heavy rainfall producing visibilities of 1 NM or less.

Mariners are urged to stay weather aware and be prepared to take
action should threatening weather approach or if a Special Marine
Warning is issued for your locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jun 27, 4:31 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
431 PM EDT WED JUN 27 2018

GAZ116>119-272100-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
431 PM EDT WED JUN 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 431 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sandfly, or near Savannah, moving northeast
at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Savannah, Richmond Hill, Wilmington Island, Fort Pulaski National
Monument, Montgomery, Garden City, Tybee Island and Thunderbolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3189 8139 3213 8115 3210 8108 3209 8106
      3209 8104 3205 8093 3204 8092 3204 8090
      3201 8083 3171 8115
TIME...MOT...LOC 2031Z 210DEG 7KT 3199 8107

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:31 PM EDTSpecial Weather StatementCHSChatham29 min
Jun 27, 5:54 PM EDTSpecial Weather StatementCHSTattnall36 min
Jun 27, 6:07 PM EDTSpecial Weather StatementCHSLiberty38 min
Jun 27, 6:31 PM EDTSpecial Weather StatementCHSEffingham29 min
Jun 27, 6:33 PM EDTSpecial Weather StatementCHSTattnall27 min
Jun 27, 7:35 PM EDTSpecial Weather StatementCHSJenkins25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.